Alert archive / Nebraska / Flash Flood Warnings in 2023
Flash Flood Warning 10, NWS North Platte, NE
NWS North Platte, NE issued this flash flood warning at Jun 10, 2023, 10:11 AM MDT for Cherry County, Nebraska. It was in force for 4 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2023, 10:11 AM MDT (16:11 UTC)
- Expired
- Jun 10, 2023, 2:00 PM MDT
- In force
- 4 hr
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Cherry County, NE
The radar
The North Platte radar (KLNX), 103 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 12:00 PM MDT | FLASH FLOOD | Valentine, NE | Delayed report of flash flooding in downtown Valentine, pictures included, showed flooding on streets in town. |
| Jun 10, 12:00 PM MDT | RAIN 2.07 | 1 S Valentine, NE | rain fell in about 2 hours. |
| Jun 10, 12:05 PM MDT | RAIN 3.48 | Valentine, NE | |
| Jun 10, 12:08 PM MDT | FLASH FLOOD | Valentine, NE | FLooding reported near the hospital. |
| Jun 10, 12:58 PM MDT | RAIN 2.84 | Valentine, NE | Measured at the radio station. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 109 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 4.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1408 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
229
WGUS53 KLBF 101611
FFWLBF
NEC031-102215-
/O.NEW.KLBF.FF.W.0010.230610T1611Z-230610T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
1011 AM MDT Sat Jun 10 2023
The National Weather Service in North Platte has issued a
* Flash Flood Warning for...
Northeastern Cherry County in north central Nebraska...
* Until 415 PM MDT Saturday /515 PM CDT Saturday/.
* At 1011 AM MDT /1111 AM CDT/, Doppler radar indicated
thunderstorms producing heavy rain across the warned area. Between
2 and 3 inches of rain have fallen. Additional rainfall amounts of
1 to 2 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Valentine and Smith Falls State Park.
This includes the following highways...
Highway 83 near mile marker 213.
Highway 20 between mile markers 197 and 198.
Highway 12 between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4288 10056 4292 10046 4293 10040 4292 10032
4288 10020 4283 10020 4286 10027 4287 10036
4284 10040 4283 10046 4285 10054 4287 10056
FLASH FLOOD...RADAR INDICATED
$$
MBS2 follow-up statements
862
WGUS73 KLBF 101859
FFSLBF
Flash Flood Statement
National Weather Service North Platte NE
1259 PM MDT Sat Jun 10 2023
NEC031-102215-
/O.CON.KLBF.FF.W.0010.000000T0000Z-230610T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherry NE-
1259 PM MDT Sat Jun 10 2023 /159 PM CDT Sat Jun 10 2023/
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT/515 PM
CDT/ THIS AFTERNOON FOR NORTHEASTERN CHERRY COUNTY...
At 1259 PM MDT /159 PM CDT/, Thunderstorms produced between 3 and 4
inches of rain this morning and flooding was reported near the
hospital in Valentine earlier. While flooding is starting to recede,
hazardous conditions will linger for another hour or two.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Valentine.
This includes the following highways...
Highway 83 near mile marker 213.
Highway 20 near mile marker 197.
Highway 12 between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Campers and hikers should avoid streams or creeks.
&&
LAT...LON 4288 10056 4292 10046 4293 10040 4292 10034
4289 10032 4288 10035 4288 10037 4288 10039
4287 10041 4285 10041 4284 10044 4284 10048
4286 10052 4286 10055 4287 10056
FLASH FLOOD...RADAR INDICATED
$$
MBS038
WGUS73 KLBF 102000
FFSLBF
Flash Flood Statement
National Weather Service North Platte NE
200 PM MDT Sat Jun 10 2023
NEC031-102010-
/O.CAN.KLBF.FF.W.0010.000000T0000Z-230610T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherry NE-
200 PM MDT Sat Jun 10 2023 /300 PM CDT Sat Jun 10 2023/
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN CHERRY COUNTY...
The heavy rain has ended and flood waters have receded. Flooding is
no longer expected to pose a threat. Please continue to heed
remaining road closures and be alert for debris on roadways.
LAT...LON 4288 10056 4292 10046 4293 10040 4292 10034
4289 10032 4288 10035 4288 10037 4288 10039
4287 10041 4285 10041 4284 10044 4284 10048
4286 10052 4286 10055 4287 10056
$$
MBSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 5:39 AM MDT, 4 hours 32 minutes earlier.
Area forecast discussion, Jun 10, 5:39 AM MDT, 4 hours 32 minutes before
Area Forecast Discussion National Weather Service North Platte NE 639 AM CDT Sat Jun 10 2023 .SYNOPSIS... Issued at 355 AM CDT Sat Jun 10 2023 Key Messages: - Scattered to widespread thunderstorms are expected this afternoon and evening in association with a cold front. - Daily thunderstorm chances linger into much of next week, with high temperatures slightly below normal. && .SHORT TERM...(Today through Sunday) Issued at 355 AM CDT Sat Jun 10 2023 Currently, thunderstorm development persists across far north central Nebraska, just ahead of a weak surface boundary. Further north, a surface low is sliding southeastward across portions of central SD, with a cold front stretching westward into southwest SD. Aloft, weak northwesterly flow continues, with a shortwave located upstream near the International Border. For today: Expect lingering scattered convection across northern Nebraska through this morning and into the afternoon. This is a result of the aforementioned surface low continuing to push southeastward into portions of northeast Nebraska. As this occurs, a a cold front will progress through the area, with convection slowly overspreading the area from north to south through the afternoon. The highest confidence in convective coverage in this regime will be near the slow moving and gradually deepening surface low, as it tracks across eastern Nebraska. By late afternoon, convection initiation is expected across the higher terrain of Eastern WY/CO, and this looks to slide southeast into portions of southwest Nebraska this evening. This suggests two areas of higher convection potential (northern Nebraska and far southwest Nebraska), with a relative minimum (more scattered versus widespread coverage) between the two regimes across portions of the Sandhills. The environment remains very conducive for heavy rainfall today, with PWAT values near the 90th percentile climo. Additionally, deep layer wind fields remain weak, and will promote slow storm motions. Concern continues to grow for locally very heavy rainfall across portions of northern Nebraska, with recent high-res guidance suggesting localized amounts of 2-3"+. This will need to be monitored closely, and areas of localized flooding are possible. Any severe weather threat looks low across north central Nebraska today, with the limited shear and weak lapse rates aloft (in part due to a lack of dry air aloft). The convection pushing southeastward off the high terrain into southwest Nebraska this evening will evolve in a slightly drier environment, characterized by slightly steeper lapse rates aloft than in areas further northeast. Though deep layer shear still remains marginal, a few stronger storms cannot be ruled out, with hail and gusty winds as the primary threats. Recent high-res guidance suggests at least a loosely organized cluster of storms progressing south of I-80 through southwest Nebraska this evening. Locally heavy rainfall will also be possible, with deep moisture still in place. Convection will wane tonight, due to a combination of the surface low exiting the area and a loss of diurnal instability. Surface ridging spills into northern Nebraska in the wake of the cold front, leading to increasing easterly flow across portions of the Panhandle into the WY/CO front range. Additionally, a cooler and drier airmass settles into the area, and highs Sunday look to be well below average, in the upper 60s to low 70s. The aforementioned upslope easterly flow will lead to a renewed round of convection across the high terrain out west, though confidence in any of this activity reaching the area remains low for now. .LONG TERM...(Sunday night through Friday) Issued at 355 AM CDT Sat Jun 10 2023 The long term begins with relatively "chilly" temperatures, with the aforementioned dry air helping to promote lows in the middle to upper 40s across the Sandhills Monday morning. A gradual warming trend then commences into midweek, with highs returning back to near average Wednesday. An upper low begins to translate eastward towards the Four Corners, with a transition back to southwesterly flow aloft. This will continue to lead to the potential for near daily thunderstorm chances off the higher terrain, though limited instability will exist with eastward extent into western Nebraska. By midweek, the upper low looks to weaken as it ejects eastward into the Plains. Heights build aloft in the wake of the upper low, with a ridge axis translating across the area Thursday. Solutions then diverge with respect to the handling of an upper low progressing across the Intermountain West. This looks to bring additional rounds of thunderstorms, and the unsettled pattern looks to persist late week and into next weekend. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 639 AM CDT Sat Jun 10 2023 For the KLBF terminal: Expect broken ceilings today with cloud decks around 12000 FT AGL this morning, falling to around 6000 Ft AGL this afternoon. There will be a threat for thunderstorms later this evening with the greatest threat from 3z-6z Sunday. Ceilings INVOF thunderstorms may reach down to around 3000 FT AGL. MVFR ceilings will develop toward daybreak on Sunday with ceilings around 1000 FT AGL. For the KVTN terminal: Skies will remain mainly overcast over the next 24 hours. IFR ceilings this morning will lift to around 2000 FT AGL by early afternoon. There will be an off and on threat for showers and thunderstorms today through early evening. The greatest threat for storms appears to be from 20z-24z this afternoon. Ceilings will gradually decrease this evening, becoming IFR overnight. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Brown SHORT TERM...Brown LONG TERM...Brown AVIATION...Buttler
Hazardous weather outlook, Jun 10, 2:53 AM MDT, 7 hours 18 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 353 AM CDT Sat Jun 10 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-110900- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 353 AM CDT Sat Jun 10 2023 /253 AM MDT Sat Jun 10 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Today and tonight. Showers and thunderstorms are expected to develop later this afternoon, and will persist into the night time hours. Some storms may produce locally heavy rainfall along with gusty winds. Though the threat for organized severe storms is low, an isolated strong to severe storm is possible, mainly south of a line from Big Springs to Brady. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Beginning Monday and continuing through Friday, showers and thunderstorms will be possible during the afternoon and evening hours each day. At this time, the threat for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 11:01 AM MDT | Special Weather Statement | LBF | Boyd, Keya Paha | 59 min |
| Jun 10, 11:19 AM MDT | Flash Flood Warning | LBF | Cherry | 3 hr |
| Jun 10, 12:18 PM MDT | Areal Flood Advisory | LBF | Boyd, Holt, Keya Paha, Rock | 103 min |
| Jun 10, 12:25 PM MDT | Special Weather Statement | LBF | Keya Paha | 50 min |
| Jun 10, 12:49 PM MDT | Special Weather Statement | LBF | Blaine | 41 min |
| Jun 10, 1:41 PM MDT | Special Weather Statement | LBF | Loup | 64 min |
| Jun 10, 3:11 PM MDT | Special Weather Statement | LBF | Custer | 49 min |
| Jun 10, 3:26 PM MDT | Special Weather Statement | LBF | Garfield | 49 min |
| Jun 10, 3:42 PM MDT | Areal Flood Advisory | LBF | Boyd | 2 hr |
| Jun 10, 3:52 PM MDT | Special Weather Statement | LBF | Custer | 38 min |
| Jun 10, 3:54 PM MDT | Special Weather Statement | LBF | Wheeler | 51 min |
| Jun 10, 3:57 PM MDT | Special Weather Statement | LBF | Wheeler | 48 min |
| Jun 10, 4:31 PM MDT | Special Weather Statement | LBF | Hayes | 44 min |
| Jun 10, 4:34 PM MDT | Special Weather Statement | LBF | Frontier | 41 min |
| Jun 10, 5:14 PM MDT | Special Weather Statement | LBF | Hayes | 31 min |
| Jun 10, 5:21 PM MDT | Special Weather Statement | LBF | Chase | 39 min |
Nearby
Flash Flood Warnings in Nebraska, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.